Alert archive / Michigan / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Detroit, MI

August 1, 2018Monroe County, Wayne County, Michigan

NWS Detroit, MI issued this flash flood warning at Aug 1, 2018, 12:45 AM EDT for Monroe County, Wayne County, Michigan. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2018, 12:45 AM EDT (04:45 UTC)
Expired
Aug 1, 2018, 2:59 AM EDT
In force
2 hr
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Flood severity
None

Counties Monroe County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 78 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 2:00 AM EDTFLOODDearborn Heights, MIAT LEAST A COUPLE FEET OF WATER ON SEVERAL ROADS.
Aug 1, 2:00 AM EDTFLOODTaylor, MIA COUPLE FEET OF WATER ON AREA ROADS.
Aug 1, 2:05 AM EDTHEAVY RAIN 2.96Romulus, MIRAINFALL AS OF MIDNIGHT AT DETROIT METRO AIRPORT.
Aug 1, 2:05 AM EDTHEAVY RAIN 3.25Dearborn Heights, MI3 HOUR RAINFALL TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WGUS53 KDTX 010445
FFWDTX
MIC115-163-010745-
/O.NEW.KDTX.FF.W.0001.180801T0445Z-180801T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Detroit/Pontiac MI
1245 AM EDT WED AUG 1 2018

The National Weather Service in Detroit/Pontiac has issued a

* Flash Flood Warning for...
  Eastern Monroe County in southeastern Michigan... 
  Wayne County in southeastern Michigan...

* Until 345 AM EDT.

* At 1243 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between one and three inches of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly. Rain will end from south to north across the area over 
  the next one to three hours. Additional heavy rainfall, especially 
  across Wayne County is expected.

* Some locations that will experience flooding include...
  Livonia, Taylor, Romulus, Monroe, Flat Rock, Grosse Pointe,
  Carleton, Downtown Detroit, Canton, Detroit, Dearborn, Wyandotte,
  Trenton, Grosse Ile, Northville, Belleville, Luna Pier, Maybee,
  Greenfield Village and Westland.

This includes the following highways...
 I-75 between mile markers 1 and 58.
 I-275 between mile markers 1 and 29.
 I-96 between mile markers 169 and 192.
 M-10 between mile markers 1 and 12.
 M-14 between mile markers 16 and 21.
 M-39 between mile markers 6 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4173 8355 4243 8355 4245 8287 4236 8293
      4232 8307 4224 8315 4212 8313 4209 8315
      4219 8315 4200 8317 4202 8321 4192 8327
      4193 8334 4176 8343 4178 8346 4175 8345
      4175 8343 4174 8343

$$

SC
2 follow-up statements
374 
WGUS73 KDTX 010547
FFSDTX

Flash Flood Statement
National Weather Service Detroit/Pontiac MI
147 AM EDT WED AUG 1 2018

MIC115-163-010745-
/O.CON.KDTX.FF.W.0001.000000T0000Z-180801T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe MI-Wayne MI-
147 AM EDT WED AUG 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
EASTERN MONROE AND WAYNE COUNTIES...

At 145 AM EDT, Doppler radar indicated that the heavy rain had 
mostly exited to the north of the area. rainfall totals between 1 
and 3 inches fell across the area over the last 2 to 3 hours. It 
will take some time for that water to recede. Flash flooding is 
already occurring.

Some locations that will experience flooding include...
Livonia, Taylor, Romulus, Monroe, Flat Rock, Grosse Pointe, Carleton,
Downtown Detroit, Canton, Detroit, Dearborn, Wyandotte, Trenton,
Grosse Ile, Northville, Belleville, Luna Pier, Maybee, Greenfield
Village and Westland.

Additional rainfall amounts of less than a half inch are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4173 8355 4243 8355 4245 8287 4236 8293
      4232 8307 4224 8315 4212 8313 4209 8315
      4219 8315 4200 8317 4202 8321 4192 8327
      4193 8334 4176 8343 4178 8346 4175 8345
      4175 8343 4174 8343

$$

SC
176 
WGUS73 KDTX 010659
FFSDTX

Flash Flood Statement
National Weather Service Detroit/Pontiac MI
259 AM EDT WED AUG 1 2018

MIC115-163-010708-
/O.CAN.KDTX.FF.W.0001.000000T0000Z-180801T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe MI-Wayne MI-
259 AM EDT WED AUG 1 2018

...THE FLASH FLOOD WARNING FOR CENTRAL MONROE AND WAYNE COUNTIES IS
CANCELLED...

The flash flood warning has been replaced with an area wide flood 
warning. This is because water is no longer rapidly rising. It will 
however take several more hours for flood waters to recede.

LAT...LON 4173 8355 4243 8355 4245 8287 4236 8293
      4232 8307 4224 8315 4212 8313 4209 8315
      4219 8315 4200 8317 4202 8321 4192 8327
      4193 8334 4176 8343 4178 8346 4175 8345
      4175 8343 4174 8343

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 6:59 PM EDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jul 31, 6:59 PM EDT, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
659 PM EDT Tue Jul 31 2018

.AVIATION...

Bands of showers and an occasional thundestorms can be expected into
the overnight with a steady expansion of coverage in the 02z-04z
time frame as low pressure lifts north-northeast into the area. Best
coverage of rain will focus from KPTK SSE with best low level FGEN.
Further NNW, there will be a sharp decline in coverage/intensity of
activity from KFNT to KMBS. VFR to spotty MVFR cigs will drop to
MVFR/IFR late tonight as this low skirts the area with a return to
lower VFR on Wednesday as drier westerly flow develops in the wake
of this system.

For DTW...spotty showers early in the forecast will increase in
coverage/intensity after 02z as low pressure lifts into the area. A
few thunderstorms should also be embedded with this activity. Cigs
will trend from lower VFR to MVFR with this convection and perhaps
drop to IFR for a time late tonight/early Wednesday before lifting
midday Wednesday.

.DTW THRESHOLD PROBABILITIES...

* High for cigs aob 5kft into Wednesday morning, lower by midday.

* Moderate for occasional tstorms in KDTW airspace late this
  evening into tonight

&&

.PREV DISCUSSION...
Issued at 548 PM EDT Tue Jul 31 2018

UPDATE...

FLASH FLOOD WATCH NOW IN EFFECT FOR DETROIT METRO AND OUTLYING AREAS
THROUGH TONIGHT...

As of 545 PM EDT...Have continued to monitor the latest trends in
model guidance with respect to the heavy rainfall potential this
evening and into tonight across portions of southeast Michigan. The
latest runs of the HRRR and 18z NAM3km have only added further
confidence to the heavy rainfall solution already proposed by 12z
runs of the SPC 4km WRF and Hi-res ARW.

As a result, have issued a short-fused Flash Flood Watch for Wayne,
Oakland, Macomb, St. Clair, Washtenaw, Monroe, and Lenawee counties
through 4am tonight. Bands of heavy rainfall with embedded
thunderstorms, associated with a compact area of low pressure
tracking northeast into southwestern Ontario later tonight, are
expected to primarily impact these areas, with a particular concern
for the greater Detroit metro area. Timing of heaviest rainfall looks
to occur between roughly 8pm and midnight. Rainfall rates during
this time will be heavy to intense at times where banding persists
for the longest, with rainfall totals of 1-3 inches possible in as
little as less than 3 hours, with the potential for localized amounts
of 3-5 inches.

These rainfall rates and totals will pose a heightened risk for flash
flooding in the Detroit metro and outlying urban areas, as well as
susceptible low lying and poor drainage areas in the watch area.
Additionally, rapid river rises will also be possible and may further
exacerbate the flooding threat.

Previous discussion highlights the meteorological setup in greater
detail and is below.

PREV DISCUSSION...
Issued at 400 PM EDT Tue Jul 31 2018

DISCUSSION...

Focus for this forecast will be the heavy rainfall potential across
portions of southeast Michigan this evening and into tonight. Upper
low over eastern MO and western IL will drive a surface low pressure
northward from the Ohio River Valley this afternoon and through
portions of southeast Michigan. Trends have been towards a more
amplified wave with increasing precipitation moving from south to
north as a shortwave rotates around the low. The center of the
surface low looks to track up through the Detroit and St Clair
Rivers. This will place southeast Michigan in an area of deformation
and a favorable location for likely precipitation. Precipitable
Water values will be reach around 1.75 inches, which is in the upper
10 percent of climatology and will provide some confidence for heavy
rainfall potential. Deformation forcing and the presence of some
instability will allow for pockets of higher rain rates with
embedded thunder as system lifts northward. Afternoon precipitation
will make way for heavier precipitation potential by the evening as
stronger forcing arrives. Timing for the heaviest rainfall potential
will begin around 7-8 pm for Detroit Metro and areas along the I-
94/I-96 corridors then slowly work its way northward towards the
Thumb by midnight. There will be lingering precipitation chances
with heavy rainfall potential overnight as system lifts north.

The general higher rainfall amounts will reside roughly along and
southeast of an Howell to Bad Axe line, but latest hi-res guidance
is leaning towards Wayne, Oakland, Macomb and St. Clair Counties
seeing some of the higher rainfall amounts where the greatest
deformation forcing may line up. Main concern is for urban flooding
if heavier precipitation bands set up over any of urban areas, as 1
inch per hour rainfall rate or greater will be possible.

The upper level trough will begin to weaken throughout tomorrow with
the trough axis remaining west of the area and good moisture
remaining in place. This will keep low chances for showers and
thunderstorms in the forecast as the initial wave shears within the
troughing pattern over Michigan. Lack of shear will keep activity
unorganized and coverage should be scattered. Temperatures tomorrow
in the upper 70s and low 80s with a brief break in precipitation
chances tomorrow night.

Troughing pattern persisting over the region will again bring some
precipitation changes for Thursday, but this will reside mostly over
central Michigan where the better forcing will be. At the moment,
areas affected by rain chances will be towards the northern CWA
across the Tri-Cities. An slight increase in instability and lapse
rates will keep potential for thunderstorms in the forecast.
Temperatures will increase slightly with most areas reaching into
the low to mid 80s.

Upper-level troughing will continue to remain in place across the
Great Lakes heading into Friday. Dewpoints remaining in the 60s will
promote the potential for diurnally-driven isolated to widely
scattered showers and thunderstorms. Increased downstream ridging
over the Mid-Atlantic region will lead to drier and more capped
conditions for much of the weekend as 700 hPa temps increase into
the 8-10 C range. Weather will then become increasingly unsettled
early next week as potent northern stream energy ejects out of the
northern Plains towards the Great Lakes with scattered to
potentially numerous showers and thunderstorms.

Hot and humid conditions will persist through much of the long term
period with temperatures near to slightly above average and surface
dewpoints well into the 60s to near 70.

MARINE...

Light to moderate wind through the week with no significant events
on the horizon. Low chance for thunderstorms will exist in the
nearshore zones through the end of the week.

HYDROLOGY...

Bands of heavy rainfall with embedded thunderstorms are likely this
evening and into tonight. Confidence has increased that the greatest
threat for heavy rainfall will occur across the Detroit metro and
outlying areas. A Flash Flood Watch has been issued for Wayne,
Oakland, Washtenaw, Macomb, St. Clair, Lenawee, and Monroe counties
through 4am tonight. The potential exists for rainfall totals of 1-3
inches in the watch area, with localized areas of 3-5 inches
possible where banding persists the longest. Much of this rain may
fall in less than a 3 hour period.

These rainfall rates and totals will pose a heightened risk for
flash flooding in the Detroit metro and outlying urban areas, as
well as susceptible low lying and poor drainage areas in the watch
area. Additionally, rapid river rises will also be possible and may
further exacerbate the flooding threat. The heavy rain threat will
be highest between 8pm this evening through midnight tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Flash Flood Watch until 4 AM EDT Wednesday for MIZ063-069-070-075-
     076-082-083.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
UPDATE.......IRL
DISCUSSION...AA/IRL/OV
MARINE.......JVC
HYDROLOGY....JVC/IRL

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 31, 5:55 PM EDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
555 PM EDT Tue Jul 31 2018

MIZ063-069-070-075-076-082-083-012200-
St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
555 PM EDT Tue Jul 31 2018

This hazardous weather outlook is for the Detroit metro and outlying
areas in southeast Michigan.

.DAY ONE...Tonight

A Flash Flood Watch is in effect this evening and through tonight as
heavy rainfall and thunderstorms move across the area. Flash
flooding will be possible in the watch area, especially in urban, low
lying, and poor drainage areas. Rainfall totals of 1-3 inches will
be possible, with locally higher amounts of 3-5 inches where the
heaviest rainfall occurs. Please refer to the latest forecasts for
additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms Wednesday and Thursday.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. However, spotter reports of
rainfall totals would be greatly appreciated.

MIZ047>049-053>055-060>062-068-012200-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
Livingston-
555 PM EDT Tue Jul 31 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

There is a chance for thunderstorms this evening and tonight. Main
threat will be locally heavy rainfall with the potential for amounts
of 1 inch or greater. Poor drainage flooding will be possible where
the heaviest rainfall occurs. Ponding on roads and flooding of prone
areas will be the concern elsewhere.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms Wednesday and Thursday.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. However, spotter reports of
rainfall totals would be greatly appreciated.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-012200-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
555 PM EDT Tue Jul 31 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a chance for thunderstorms this evening and into tonight.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms Wednesday and Thursday.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

IRL

In the hours before

Special weather statement, Jul 31, 10:39 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1039 PM EDT Tue Jul 31 2018

MIZ063-069-070-075-076-082-083-010500-
St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Port Huron, Pontiac, Warren, Ann Arbor,
Detroit, Adrian, and Monroe
1039 PM EDT Tue Jul 31 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM...

Showers with embedded thunderstorms will expand north through the
area late this evening. With this activity, expect the coverage
of heavy rainfall to increase significantly with localized
rainfall rates of one inch per hour or more. These rates will
likely produce at least minor flooding in low lying and poorly
drained areas with more extensive flooding still possible in
areas where the heavy rainfall is most persistent. The potential
for flooding will be most pronounced in urban areas where runoff
from the rainfall will be exacerbated. Remember never to drive
through flooded roadways.

DG

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 10:03 PM EDTSmall Craft AdvisoryDTX6 hr
Jul 31, 11:38 PM EDTTornado WarningDTXMonroe52 min
Jul 31, 11:54 PM EDTTornado WarningDTXMonroe51 min
Aug 1, 12:44 AM EDTTornado WarningDTXWayne31 min
Aug 1, 12:49 AM EDTSpecial Marine WarningDTX79 min
Aug 1, 1:05 AM EDTSevere Thunderstorm WarningDTXMacomb, Wayne40 min
Aug 1, 1:33 AM EDTAreal Flood AdvisoryDTXMacomb, Oakland3 hr
Aug 1, 2:57 AM EDTAreal Flood WarningDTXMonroe, Wayne6 hr
Aug 1, 5:50 PM EDTSpecial Weather StatementDTXMidland55 min
Aug 1, 7:02 PM EDTSpecial Marine WarningDTX88 min
Aug 1, 7:12 PM EDTSpecial Weather StatementDTXSaginaw63 min
Aug 1, 7:39 PM EDTSpecial Weather StatementDTXTuscola66 min

Nearby

Flash Flood Warnings in Michigan, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.